MHAUS Reports 3 Unique Cases of Hyperkalemic Cardiac Arrest

Henry Rosenberg, MD, CPE; Arjunan Ganesh, MD; Albert J. Saubermann, MD; Susan C. Nicolson, MD

The Malignant Hyperthermia Association of the United States (MHAUS) is a patient advocacy organization that has operated a “hotline” since 1982 staffed by volunteer anesthesiologists with expertise in the management of this rather unusual, potentially fatal syndrome. Fortunately, cardiac arrest and death related to malignant hyperthermia (MH) have been rare, thanks to early detection of the syndrome by capnography, and education of the anesthesia community to the early signs of the disorder as well as the availability of dantrolene, the specific antidote for the metabolic effects of MH.

In the early 1990s members of the professional advisory committee of the MHAUS recorded several cases of sudden hyperkalemic cardiac arrests in young males (generally <5 years of age) during or following anesthesia. Investigation revealed that most were in the asymptomatic or minimally symptomatic stage of Duchenne muscular dystrophy (DMD). The mortality associated with this syndrome was 60%.1 In most cases, the cardiac arrest occurred following the administration of succinylcholine after induction of anesthesia with an inhalation anesthetic. A report to the FDA led to a change in the package insert of succinylcholine and a black box warning concerning the use of succinylcholine in children.

Even at that time, however, there were sporadic cases in this population of hyperkalemic arrest during or immediately following general anesthesia in the absence of succinylcholine. We would now like to report 2 apparently asymptomatic male patients who sustained hyperkalemic cardiac arrest in the postanesthesia care unit (PACU) where the anesthetic was conducted with sevoflurane in the absence of succinylcholine. In addition, a third patient, a young female, developed sudden hyperkalemic cardiac arrest following a minimal dose of succinylcholine to treat laryngospasm at the conclusion of surgery. All of these cases occurred over a period of 7 months.

  1. The first patient was a 4-year-old male who underwent uneventful atrial septal defect repair using sevoflurane anesthesia for induction followed by isoflurane for maintenance. The non-depolarizing neuromuscular blocking agent was pancuronium. The procedure lasted for 2 hrs 45 min, including a 29-min bypass time. Following the procedure, he entered the recovery room and met the criteria for extubation, and the trachea was extubated. The patient was awake, alert, and breathing regularly with an oxygen saturation of 100% at the time of extubation. Twenty minutes later, the ECG showed broad complex bradycardia that rapidly progressed to ventricular tachycardia and fibrillation, which responded to defibrillation (20 J). The patient was reintubated. Serum potassium concentration during resuscitation was >9 mEq/L on the first arterial blood gas with a base deficit of -4.3 mmol/L. The child’s esophageal temperature was 37.7 ºC. The patient received intravenous (IV) calcium gluconate, sodium bicarbonate, and a glucose-insulin infusion. Serum creatine kinase (CK) within an hour of the arrest was 17,821 U/L, and peaked at 613,120 mEq/L 48 hours postoperatively. The urine was noted to be pale pink in color. As advised by the MH Hotline consultant, dantrolene was withheld, as there was no evidence of hypermetabolism. The ventilatory requirements were normal, and there was no evidence of increased carbon dioxide production.

    Subsequent molecular genetic analysis of a peripheral blood sample demonstrated a deletion in the dystrophin gene from at least exon 47 to exon 52 (exons 45 and 60 were present), which is consistent with a diagnosis of DMD. There was no history of musculo-skeletal developmental delays or any abnormality on clinical examination.

  2. The second patient was a 5-year-old male weighing 19-kg with a history of hereditary spherocytosis. He underwent uneventful laparoscopic splenectomy with general endotracheal anesthesia with sevoflurane, nitrous oxide, and vecuronium. In the PACU he sustained a cardiac arrest with potassium of 9.2 mEq/L. One CK was elevated to 23,000 IU; testing of a blood sample drawn preoperatively revealed a CK of 15,000 IU. Following prolonged resuscitative efforts, the cardiovascular system stabilized. However, the patient sustained significant neurologic damage, oliguric renal failure, and expired. It was unclear from the family history as to whether there were any signs of myopathy or family history of muscular dystrophy. Histologic examination of the muscle revealed changes typical for DMD.
  3. The third patient was a 7-year-old, 30-kg, asymptomatic female who developed laryngo-spasm at the end of general endotracheal anesthesia for tonsillectomy and adenoidectomy with sevoflurane anesthesia without muscle relaxant. Succinylcholine (6 mg) was administered, and ventricular fibrillation ensued. Prompt treatment with glucose, insulin, bicarbonate, hyperventilation, and calcium chloride combined with defibrillation restored normal sinus rhythm. The potassium level peaked at >9 mEq/L, and the CK peaked at 150,000 IU. The patient left the hospital fully recovered. No evidence of myopathy has been determined at the present time. We report these findings in order to underline that young patients with asymptomatic dystrophinopathy may develop hyperkalemic cardiac arrest in the absence of succinylcholine when potent volatile agents are used. Of special interest in these cases is that the cardiac arrest occurred not during surgery but in the PACU. In addition, in the one case the hyperkalemic cardiac arrest after succinylcholine occurred in a female.

One lesson from these and similar cases is that therapy for sudden cardiac arrest in a young child during anesthesia or in the PACU, in the absence of airway compromise, hypovolemia, or known cardiac abnormalities, should be directed at hyperkalemia. Evidence of myoglobinuria and hyperkalemia should be sought and the patient treated accordingly. Whether precipitated by succinylcholine or not, the presumptive diagnosis of occult myopathy should be entertained, specifically a dystrophinopathy.

Often sudden cardiac arrest in the perioperative period in an otherwise asymptomatic child is thought to represent an episode of MH and treatment with dantrolene is instituted. However, clinicians should consider hyperkalemia to be a more likely reason. Cardiac arrest related to MH is usually preceded by rapidly rising end-tidal carbon dioxide, muscle rigidity, acidosis, and hyperthermia, and most often occurs during anesthetic administration rather than in the postoperative period. In such cases, the cause of the cardiac arrest is usually related to significant metabolic and/or respiratory acidosis rather than hyperkalemia.

Package insert and other drug information concerning potent inhalation anesthetic agents (i.e., sevoflurane, desflurane, halothane, and enflurane) should emphasize that when unexpected sudden cardiac arrest occurs in a young child, hyperkalemia is a likely precipitating cause, even in the absence of succinylcholine. Myoglobinuria should be considered, and the patient evaluated for an occult myopathy, especially DMD.

Dr. Rosenberg is President of the Malignant Hyperthermia Association of the United States (MHAUS) and Director of the Department of Medical Education and Clinical Research at the St. Barnabas Medical Center in Livingston, NJ. He is also a Professor of Anesthesiology at Mt. Sinai School of Medicine, NY. Dr. Ganesh is Assistant Professor of Anesthesia at the Department of Anesthesiology and Critical Care Medicine, The Children’s Hospital of Philadelphia, PA. Dr. Saubermann is Frances F. Foldes Professor and Chairman of the Department of Anesthesiology, Albert Einstein College of Medicine, Montefiore Medical Center, NY. Dr. Nicolson is Professor of Anesthesia, Associate Anesthesiologist-in-Chief and Director of the Division of Cardiothoracic Anesthesiology, Department of Anesthesiology and Critical Care Medicine, The Children’s Hospital of Philadelphia, PA.


Reference

  1. Larach MG, Rosenberg H, Gronert GA, Allen GC. Hyperkalemic cardiac arrest during anesthesia in infants and children with occult myopathies. Clin Pediatr (Phila) 1997;36:9-16.